Heroin Detox: (800) 315-2391 Heroin Rehabilitation: (888) 565-6401 Heroin Addiction Hotline: (800) 303-2482
Timeline of Opioid Withdrawal Symptoms
Opioid withdrawals can be very uncomfortable and even painful. Although they are not life threatening, they are by no means easy to deal with. It helps to know the timeline of the symptoms you will experience before going through opioid withdrawal.
Overall Opiate Withdrawal Time
The length of time it takes to go through opioid withdrawal is directly affected by the person and the severity of his or her addiction. If you only have a mild addiction to opioids, then it will likely take a shorter amount of time for the withdrawal symptoms to taper off, as opposed to those symptoms of someone who is severely addicted. Length of withdrawal time can also depend on the type of drug being abused. The average time it takes to go through withdrawal from opioids in a hospital setting is about a week (Harvard Medical School).
The specific drug type also affects the time it takes for withdrawal to begin. According to the NLM, "symptoms usually start within 12 hours of last heroin usage and within 30 hours of last methadone exposure."
The NLM states that the early symptoms of opium withdrawal are:
- Runny Nose
- Tearing of the Eyes
- Muscle and Bone Pain
You will also begin to notice changes in your mood. You will most likely start to feel agitated and anxious. It will be difficult to feel comfortable or go to sleep. Most relapses tend to occur in this stage because of the physical discomfort from the lack of opioids. As stated by CESAR, heavy users of heroin experience "major withdrawal symptoms peak[ing] between 48 and 72 hours after the last dose." The first two days are usually the worst.
Later symptoms will set in around day three or four and continue for a few days. Here are some of the later symptoms that you will experience.
- Goose Bumps and Chills
- Dilated Pupils
Here, the symptoms aren't as painful but can still be uncomfortable. These symptoms, coupled with some of the earlier symptoms, might be reminiscent of having the flu. Because of this, some people don't even realize what they are going through is actually withdrawals. Be sure to take care of yourself, rest, and hydrate.
Opiate Withdrawal Treatment
Ideally, a person should consider treatment options before going through withdrawal. If the addiction isn't incredibly strong, then he or she might consider weathering the symptoms at home with friends or family close by. He or she should also consider visiting an outpatient rehab center to receive medical and therapeutic treatment. If the addiction is extremely severe, the individual should absolutely check into some kind of inpatient addiction treatment facility, where he or she can be monitored by doctors, removed from stressful environments, and managed for pain and discomfort with medications.
Overcoming withdrawal from opioids does not necessarily mean you have overcome your addiction altogether. According to NLM, "most opiate overdose deaths occur in people who have just withdrawn or detoxed," as they sometimes try to do the same amount again and their bodies can no longer handle it. It is important to seek continual treatment even after your withdrawal is over.